Nebraska, 2017

Hail in Nebraska, July 18, 2017

July 18, 2017 · NWS LBF · 2 events in 1 county or zone

A group of supercells moved east out of Colorado into Keith, Perkins, and Chase counties. Severe hail was reported in Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A group of supercells moved east out of Colorado into Keith, Perkins, and Chase counties. Severe hail was reported in Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 4:32 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 18, 4:32 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Tue Jul 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 309 PM CDT Tue Jul 18 2017

The heat advisory remains in effect until 01z this evening.
Thunderstorms this evening will initiate along a weak frontal
boundary extending from near Bassett through Thedford and Oshkosh.
Given precipitable water values exceeding 1.5 inches in vicinity
of the front, and Capes 2000-2500 j/kg, storms may contain locally
heavy rainfall. Storm motion will be slowly southeast at 10 mph
or less. Chances near 30 percent south of a line from Ogallala to
Bassett. A few storms could also produce strong wind gusts to
around 50 mph. Any hail should be small near pea size.

On Wednesday, hot temperatures across the entire forecast area,
ranging from 99 to 103. Combined with humidity, afternoon heat
index values will reach or exceed 100 degrees mainly east of
highway 61. This coincides with a heat advisory which will be in
effect from 18z until 01z Wednesday afternoon and early evening.
Isolated thunderstorm development is possible across north central
Nebraska by late afternoon. No focus for organized development,
with the front located across central South Dakota. South winds
will increase by afternoon to 10 to 20 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 309 PM CDT Tue Jul 18 2017

A chance for thunderstorms Wednesday night across north central
Nebraska. The NAM model bring the front southward into northwest
Nebraska providing a better chance for thunderstorms than the GFS,
which keep the front further north to near I90.

Another hot day for Thursday, as upper ridge remains across the
Central Plains and middle Mississippi Valley. With highs again
reaching the upper 90s to around 100 across the southeastern zones,
heat index values should again reach 100 degrees. Regarding storm
chances, the upper ridge gets shunted further east, so that
western Nebraska becomes on the northwest side of the upper ridge,
allowing monsoonal flow and storms which initiate on the higher
terrain to move into the forecast area during the late afternoon
and overnight hours.

The upper ridge temporarily flattens out across the Conus on
Friday. Still hot with highs from 95 to around 100. Storms again
favored to develop during the late afternoon and overnight. The
upper ridge rebuilds on Saturday across the southwestern U.S. as
an upper trough moves into the Great Lakes Region. Continued
chances for thunderstorms as the upper flow becomes more
northwesterly and also behind a surface front forecast to extend
from central Kansas across northern Missouri. Sunday look mainly
dry with seasonable highs in the upper 80s. Still mainly upper 80s
Monday and Tuesday with at least a slight chance for storms each
day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Jul 18 2017

for the KLBF terminal, expect scattered to broken ceilings around
15000 FT AGL tonight as thunderstorms track across southwestern
into central Nebraska. There will be the threat for thunderstorms
in the vicinity of the KLBF terminal through 04z Wednesday with
activity diminishing by late evening. For Wednesday morning and
afternoon, expect manly clear skies. For the KVTN terminal, expect
few to scattered clouds around 20000 to 25000 FT AGL over the next
24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Wednesday for NEZ005>010-023>029-035>038-057>059-069>071-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 18, 3:07 AM MST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
507 AM CDT Tue Jul 18 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-191015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
507 AM CDT Tue Jul 18 2017 /407 AM MDT Tue Jul 18 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Heat index values will exceed 100 degrees this afternoon and
early evening across far southwest Nebraska and central Nebraska.

Isolated strong to briefly severe thunderstorms are possible this
afternoon and evening, mainly along and east of a line from Lisco
to Valentine, with the best chances this evening. Large hail and
damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Heat index values will likely exceed 100 degrees Wednesday
through Thursday across parts of western Nebraska. Additional heat
advisories may be need during this time period.

Thunderstorms are forecast Wednesday and beyond with the best
chances occurring mainly in the afternoon and evening. However,
the risk of severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 18, 5:04 PM MST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT TUE JUL 18 2017

NEZ058-070-190045-
Hayes NE-Perkins NE-
704 PM CDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 704 PM CDT/604 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Elsie, or 19 miles northwest of Hayes
Center, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 10135 4070 10135 4070 10147 4086 10131
      4079 10124 4070 10125 4070 10114 4063 10107
      4056 10131
TIME...MOT...LOC 0004Z 229DEG 10KT 4068 10132

Buttler

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chase

When
July 18, 5:27 PM MST
Where
Chase County, 1.74 mi SE of Lamar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.550, -101.950

Hail, Chase

When
July 18, 5:52 PM MST
Where
Chase County, 4.78 mi W of Champion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.460, -101.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705469, 705470.